Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 152, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2020, 4:01 AM CDT for Kingman County, Reno County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2020, 4:01 AM CDT (09:01 UTC)
- Expired
- Aug 10, 2020, 4:41 AM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1448 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2828 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
510
WUUS53 KICT 100901
SVRICT
KSC095-155-101000-
/O.NEW.KICT.SV.W.0152.200810T0901Z-200810T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
401 AM CDT Mon Aug 10 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Reno County in south central Kansas...
Northern Kingman County in south central Kansas...
* Until 500 AM CDT.
* At 400 AM CDT, a severe thunderstorm was located 8 miles southwest
of Arlington, or 13 miles northwest of Kingman, moving east at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kingman, Haven, Pretty Prairie, Arlington, Cunningham, Turon,
Partridge, Yoder, Murdock, Waterloo, Langdon, Penalosa, Mt Vernon,
Kingman Airport, Cheney State Park and Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.
&&
LAT...LON 3790 9844 3805 9770 3774 9770 3773 9781
3752 9781 3764 9846
TIME...MOT...LOC 0900Z 285DEG 28KT 3780 9827
HAIL...<.75IN
WIND...60MPH
$$
HOWERTON1 follow-up statement
923
WWUS53 KICT 100941
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
441 AM CDT Mon Aug 10 2020
KSC095-155-100951-
/O.CAN.KICT.SV.W.0152.000000T0000Z-200810T1000Z/
Reno KS-Kingman KS-
441 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RENO AND NORTHERN
KINGMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3790 9844 3805 9770 3774 9770 3773 9781
3752 9781 3764 9846
TIME...MOT...LOC 0939Z 285DEG 28KT 3772 9788
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:36 AM CDT, 25 minutes earlier.
Area forecast discussion, Aug 10, 3:36 AM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 336 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today through Wednesday night) Issued at 335 AM CDT Mon Aug 10 2020 Zonal flow aloft will reside atop a frontal boundary sagging south through the Central Plains over the next few days. Within the zonal flow, several embedded shortwaves will interact with the frontal zone, leading to an increased risk of thunderstorms through mid- week, some of which will be strong to severe. There is decent model agreement at the synoptic level during this period, but this type of pattern carries a lot of day-to-day uncertainty with convective augmentation of low-level features, boundaries, etc. In general, zonal flow/deep layer shear parallel to the frontal zone will probably favor multiple clusters of storms (ie. more of an MCS mode). Shear looks modest over the next few days, but should be more than adequate for storm organization, especially when combined with decent large-scale forcing from embedded shortwaves and somewhat persistent left exit region jet dynamics. Areas that see repeated thunderstorm activity could see an increased risk of flooding, but given the day-to-day uncertainties, it's a bit tough to pin down one area over another. Same goes for the severe weather potential. That said, where storms do form, they should carry the typical multicell mode/MCS hazards (heavy rain, flooding, damaging wind, and sporadic hail). Significant changes to the forecast are possible from day to day, so stay tuned. For today, the caveat is the early morning MCVs/convection over southern Kansas, and what impact this has on the evolution of storms later today/tonight as the cold front sags slowly south out of Nebraska. Synoptically, a shortwave ejecting out of the Central Rockies will provide increasing large-scale forcing for ascent during the afternoon/evening hours. This should prove more than adequate for redevelopment later today, even where the airmass isn't able to fully recover. The morning storms may tend to limit how unstable it could otherwise be, but for now I feel fairly confident in storms being able to redevelop. Storms may develop 1) near the advancing front (northern KS) and/or 2) residual outflow from the AM storms (southern KS). Thinking the primary hazards will be very heavy rain and gusty/damaging winds. Large hail will be possible where sustained and/or rotating updrafts can materialize, but this threat may be limited due to a less favorable storm mode and weaker shear. The greatest severe threat may tend to be focused where the best recovery can occur, and where the higher instability will be realized. SPC expanded the "Slight" Risk area in their initial DY1 outlook, which makes sense given the possible scenarios today. Tuesday may tend to be overturned enough to keep the threat of storms lower during the daytime hours, but I left in some low pops is case convection isn't quite as widespread later today/tonight. Elevated morning convection may be ongoing Wednesday morning, but the daytime hours look capped. Attention then turns to Wednesday night as an MCS may impact parts of the area, with the track potentially dependent on where the frontal boundary resides. The focus during that time may tend to be northeastern/eastern KS where mid-level temps look to be a bit cooler. Martin .LONG TERM...(Thursday through Sunday) Issued at 335 AM CDT Mon Aug 10 2020 Mid/upper level ridge is forecast to reside over the Desert SW, and amplify with time, leading to more of a NW flow regime across the Central Plains. This combined with the frontal boundary/baroclinic zone likely still in the general vicinity will likely favor periodic clusters of storms impacting portions of Nebraska/Kansas, carrying at least some severe risk. Like during the short-term period, the hazards will tend to be MCS focused (heavy rain, flooding, damaging wind, and sporadic hail). Barring significant cloudcover, temperatures should remain close to normal for mid-August through at least the end of the week. By the weekend, a stronger upper level trough moving across the NRN Plains may allow a more substantial southward push of the frontal boundary draped across the area. If this occurs, drier and less hot conditions would be favored. Martin && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1129 PM CDT Sun Aug 9 2020 Showers and a few storms over the high Plains may move into or develop across portions of central Kansas after midnight. Low level wind shear is expected across central and southeast Kansas during the early morning predawn hours of Monday. A cold front will sink south into central Kansas during Monday morning into the early afternoon. This front will be the focus for showers and storms on Monday afternoon and evening. KED && .HYDROLOGY... Issued at 335 AM CDT Mon Aug 10 2020 It looks like we will remain in an active pattern through much of the upcoming workweek, with periodic clusters of thunderstorms impacting portions of central and eastern Kansas. With time, this may lead to an increased risk of flooding. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 98 69 92 72 / 60 60 20 20 Hutchinson 93 67 90 70 / 60 60 20 30 Newton 94 67 90 71 / 50 50 30 30 ElDorado 96 68 90 71 / 50 60 30 30 Winfield-KWLD 99 69 91 72 / 40 60 30 30 Russell 91 67 89 69 / 40 40 10 20 Great Bend 89 66 89 69 / 40 40 10 20 Salina 90 67 90 71 / 50 40 20 30 McPherson 91 67 89 70 / 50 50 20 30 Coffeyville 97 70 92 72 / 20 60 40 30 Chanute 96 69 91 71 / 30 60 40 30 Iola 94 68 92 71 / 30 70 40 30 Parsons-KPPF 97 70 92 72 / 20 60 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...KED HYDROLOGY...RM
Hazardous weather outlook, Aug 9, 11:35 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1135 PM CDT Sun Aug 9 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110445- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1135 PM CDT Sun Aug 9 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms may move into or develop across central Kansas after midnight. However the storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat indices of 100 to 105 are forecast Monday afternoon across southeast Kansas. Thunderstorm chances increase for Monday afternoon and Monday evening as a cold front moves into central Kansas and eventually across most if not all of the area Monday night. Any storms that develop Monday afternoon and early evening will likely be strong and could be severe. If severe storms develop on Monday, the anticipated threats would be quarter sized hail and winds to 65 mph. There will be periodic chance for storms for Tuesday through Saturday. At this point, overall chances will slightly favor late night through mid morning storms, especially across southeast Kansas. Some of the storms would be strong, producing small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Aug 10, 12:52 AM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1252 AM CDT Mon Aug 10 2020
KSZ032-047-100645-
Russell KS-Barton KS-
1252 AM CDT Mon Aug 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
Northern Barton County in central Kansas...
* Until 145 AM CDT.
* At 1249 AM CDT...National Weather Service meteorologists were
tracking the dissipating remnants of thunderstorms along a line
extending from near Natoma to Otis...and moving east at 30 mph.
wind gusts up to 50 mph will be possible.
* Locations impacted include...
Russell, Hoisington, Claflin, Lucas, Gorham, Luray, Dorrance,
Olmitz, Milberger, Bunker Hill, Paradise, Galatia, Susank, Waldo,
Russell Airport, Wilson State Park, Wilson Lake and Odin.
LAT...LON 3913 9904 3913 9849 3851 9848 3852 9903
3870 9903 3870 9904
TIME...MOT...LOC 0552Z 276DEG 25KT 3913 9902 3855 9902
HOWERTONSpecial weather statement, Aug 10, 3:34 AM CDT, 27 minutes before
Special Weather Statement National Weather Service Wichita KS 334 AM CDT Mon Aug 10 2020 KSZ067-082-083-100900- Reno KS-Sedgwick KS-Kingman KS- 334 AM CDT Mon Aug 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Reno County in south central Kansas... Western Sedgwick County in south central Kansas... Northeastern Kingman County in south central Kansas... * Until 400 AM CDT. * At 332 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 8 miles southeast of Pretty Prairie...moving east at 40 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Kingman, Cheney, Garden Plain, Pretty Prairie, Murdock, Waterloo, Cleveland, Cheney Lake, Mt Vernon, Kingman Airport and Cheney State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3754 9814 3776 9816 3787 9770 3752 9764 TIME...MOT...LOC 0833Z 265DEG 36KT 3768 9794 HOWERTON
Special weather statement, Aug 10, 3:40 AM CDT, 21 minutes before
Special Weather Statement National Weather Service Wichita KS 340 AM CDT Mon Aug 10 2020 KSZ067-082-100930- Reno KS-Kingman KS- 340 AM CDT Mon Aug 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Reno County in south central Kansas... Northwestern Kingman County in south central Kansas... * Until 430 AM CDT. * At 338 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Turon, or near Neola...moving east at 35 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Kingman, Arlington, Cunningham, Turon, Partridge, Sylvia, Plevna, Abbyville, Langdon, Cleveland, Penalosa and Kingman Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3799 9810 3751 9809 3759 9846 3799 9847 TIME...MOT...LOC 0839Z 285DEG 30KT 3784 9842 HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:02 PM CDT | Areal Flood Warning | ICT | Greenwood, Woodson | 2 hr |
| Aug 9, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 47 min |
| Aug 9, 7:10 PM CDT | Special Weather Statement | ICT | Allen | 65 min |
| Aug 9, 7:33 PM CDT | Special Weather Statement | ICT | Woodson | 57 min |
| Aug 9, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 61 min |
| Aug 9, 8:03 PM CDT | Areal Flood Warning | ICT | Allen, Woodson | 87 min |
| Aug 9, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 44 min |
| Aug 9, 8:56 PM CDT | Special Weather Statement | ICT | Allen | 34 min |
| Aug 9, 9:09 PM CDT | Special Weather Statement | ICT | Neosho | 36 min |
| Aug 10, 12:52 AM CDT | Special Weather Statement | ICT | Russell | 53 min |
| Aug 10, 3:34 AM CDT | Special Weather Statement | ICT | Kingman | 26 min |
| Aug 10, 3:40 AM CDT | Special Weather Statement | ICT | Kingman | 50 min |
| Aug 10, 5:18 AM CDT | Special Weather Statement | ICT | McPherson, Marion, Saline | 57 min |
| Aug 10, 6:52 AM CDT | Special Weather Statement | ICT | Reno | 53 min |
| Aug 10, 8:28 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Aug 10, 9:18 AM CDT | Special Weather Statement | ICT | Sedgwick | 27 min |
| Aug 10, 9:47 AM CDT | Special Weather Statement | ICT | Butler | 43 min |
| Aug 10, 10:15 AM CDT | Special Weather Statement | ICT | Butler | 60 min |
| Aug 10, 10:50 AM CDT | Special Weather Statement | ICT | Greenwood | 55 min |
| Aug 10, 11:18 AM CDT | Special Weather Statement | ICT | Butler | 57 min |
| Aug 10, 12:40 PM CDT | Special Weather Statement | ICT | Elk | 65 min |
| Aug 10, 2:29 PM CDT | Special Weather Statement | ICT | Allen | 31 min |
| Aug 10, 3:16 PM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| Aug 10, 3:41 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
| Aug 10, 3:49 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 56 min |
| Aug 10, 3:57 PM CDT | Special Weather Statement | ICT | Sumner | 33 min |
| Aug 10, 4:08 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 37 min |
| Aug 10, 4:26 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 25 min |
| Aug 10, 4:41 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 34 min |
| Aug 10, 4:53 PM CDT | Special Weather Statement | ICT | Harper | 37 min |
| Aug 10, 4:55 PM CDT | Special Weather Statement | ICT | Cowley | 65 min |
| Aug 10, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 40 min |
| Aug 10, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.